Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 55, NWS Aberdeen, SD

June 1, 2012Clark County, Codington County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 1, 2012, 7:57 PM CDT for Clark County, Codington County, Hamlin County, South Dakota. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2012, 7:57 PM CDT (00:57 UTC)
Expired
Jun 1, 2012, 8:45 PM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clark County, SD, Codington County, SD, Hamlin County, SD

The radar

The Aberdeen radar (KABR), 98 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 7:59 PM CDTTORNADO3 E Raymond, SD
Jun 1, 8:02 PM CDTHAIL 1Clark, SD
Jun 1, 8:48 PM CDTTORNADO5 N Willow Lake, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WUUS53 KABR 020057
SVRABR
SDC025-029-057-020145-
/O.NEW.KABR.SV.W.0055.120602T0057Z-120602T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
757 PM CDT FRI JUN 1 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARK COUNTY IN NORTHEAST SOUTH DAKOTA...
  EXTREME SOUTHWESTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
  NORTHWESTERN HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 845 PM CDT

* AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CLARK...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NAPLES AROUND 825 PM CDT...
  MAYFIELD COLONY...VIENNA AND HAZEL AROUND 835 PM CDT...

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 338 AND 356.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4471 9731 4461 9773 4492 9791 4502 9770
TIME...MOT...LOC 0057Z 326DEG 24KT 4489 9773
WIND...HAIL <50MPH 1.00IN

$$
CONNELLY
2 follow-up statements
493 
WWUS53 KABR 020133
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
833 PM CDT FRI JUN 1 2012

SDC029-020143-
/O.CAN.KABR.SV.W.0055.000000T0000Z-120602T0145Z/
CODINGTON SD-
833 PM CDT FRI JUN 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN CODINGTON
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.

LAT...LON 4484 9758 4471 9731 4461 9773 4476 9782
TIME...MOT...LOC 0133Z 326DEG 24KT 4469 9754

$$

SDC025-057-020145-
/O.CON.KABR.SV.W.0055.000000T0000Z-120602T0145Z/
HAMLIN SD-CLARK SD-
833 PM CDT FRI JUN 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL CLARK
AND NORTHWESTERN HAMLIN COUNTIES UNTIL 845 PM CDT...

AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR MAYFIELD COLONY...OR 15 MILES SOUTHEAST OF
CLARK...MOVING SOUTHEAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
CLARK AND NORTHWESTERN HAMLIN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4484 9758 4471 9731 4461 9773 4476 9782
TIME...MOT...LOC 0133Z 326DEG 24KT 4469 9754
WIND...HAIL <50MPH 1.00IN

$$
TDK
840 
WWUS53 KABR 020147
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
847 PM CDT FRI JUN 1 2012

SDC025-057-020158-
/O.EXP.KABR.SV.W.0055.000000T0000Z-120602T0145Z/
HAMLIN SD-CLARK SD-
847 PM CDT FRI JUN 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK AND NORTHWESTERN
HAMLIN COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4484 9758 4471 9731 4461 9773 4476 9782
TIME...MOT...LOC 0133Z 326DEG 24KT 4469 9754

$$
CONNELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:26 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 1, 3:26 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
326 PM CDT FRI JUN 1 2012

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
FORECAST CHALLENGES INCLUDE THUNDERSTORM STRENGTH AND COVERAGE
THIS EVENING AND AGAIN LATE SATURDAY NIGHT THROUGH SUNDAY
AFTERNOON.

CURRENTLY...AN AREA OF LOW PRESSURE IS WORKING SOUTHEAST INTO
SODAK AND DRAGGING A WARM FRONT/SURFACE THROUGH THE REGION ALONG
WITH IT. EARLIER SHOWERS ARE WORKING OVER THE FAR SOUTHEASTERN
ZONES WHILE DAYTIME-HEATING AIDED SHOWERS AND THUNDERSTORMS ARE
DEVELOPING IN AND MOVING SEWD WITH THE SURFACE BOUNDARY. SHEAR IS
DECENT /0-6KM SHEAR OF 35 TO 40 KNOTS/...HOWEVER LIMITED
SURFACE-BASED MOISTURE IS HOLDING CAPE VALUES BACK GENERALLY
AROUND 500-1000J/KG WITH LITTLE OR NO CONV INHIBITION OUT THERE.
TEMPERATURES EAST OF THE BOUNDARY ARE GENERALLY IN THE 60S WHILE
READINGS BEHIND THE BOUNDARY ARE WARMING INTO THE 70S.

LATE THIS AFTERNOON THROUGH THIS EVENING...WEAK TO MODERATE
CONVECTION MOVING ALONG/WITHIN THE SURFACE TROF WILL CONTINUE TO
PUSH SOUTHEAST AND EVENTUALLY OUT OF THE CWA. NOT EXPECTING MUCH
MORE THAN SOME SMALL HAIL AND 35 TO 45 MPH WIND GUSTS OUT OF
CONVECTION THROUGH THIS EVENING.

THE REMAINDER OF TONIGHT AND SATURDAY...AS WELL AS THE FIRST HALF
OF SATURDAY NIGHT LOOKS DRY WHILE A WEAK RIDGE STARTS TO BUILD
ALOFT OVER THE NORTHERN PLAINS. THERE IS A NOTEWORTHY LOW LEVEL
JET SETTING UP ACROSS THE CWA SATURDAY NIGHT...ALONG WITH SOME
MOISTURE RETURN. THERE MAY BE SOME LATE NIGHT CONVECTION
DEVELOPING OVER THE CWA ON THE NOSE OF THE LOW LEVEL JET AND
BEST MOISTURE ADVECTION...MAINLY AFTER 06Z SUNDAY. OR...A
DIFFERENT SOLUTION IS CONVECTION DEVELOPS OVER THE NORTHERN HIGH
PLAINS SATURDAY EVENING AND EVENTUALLY ATTACHES ITSELF TO THE LOW
LEVEL JET/MOISTURE ADVECTION AND RIDES THE UPPER LEVEL RIDGE INTO
THE EARLY MORNING HOURS ON SUNDAY. EITHER WAY...HAVE INCLUDED SOME
LOW POPS FOR LATE SATURDAY NIGHT/EARLY SUNDAY FOR THIS.

MODELS ALSO DEPICT INCREASING INSTABILITY...COUPLED WITH DECENT
0-6KM SHEAR SUNDAY AFTERNOON ACROSS THE PRAIRIE COTEAU EASTWARD AS
A SURFACE COLD FRONT WORKS ACROSS THE CWA. STILL INCORPORATING
SOME LOW POPS FOR THE EASTERN THIRD OF THE CWA ON SUNDAY FOR
POTENTIAL CONVECTIVE DEVELOPMENT THERE.

TEMPERATURES WILL BE NEAR TO ABOVE NORMAL THROUGH THE WEEKEND.

.LONG TERM...MONDAY THROUGH FRIDAY
BY AND LARGE...THE EXTENDED WILL SEE A PROLONGED PERIOD OF UPPER
LEVEL RIDGING IN PLACE OVER THE NORTHERN PLAINS. THIS WILL
EFFECTIVELY STEER MOST IMPULSES OF LOW PRESSURE ENERGY EITHER WELL
SOUTH AND EAST /UNDERCUTTING THE RIDGE/ OF THIS AREA...OR NORTH
AND WEST OF THIS AREA FOCUSED MORE-SO ACROSS THE NORTHERN HIGH
PLAINS OF MONTANA AND WYOMING WITH STEERING FLOW BECOMING ALMOST
MERIDIONAL AT TIMES. GENERALLY SPEAKING...THE LOW LEVEL THERMAL
ADVECTION PATTERN THROUGHOUT THE EXTENDED SHOULD BE MOSTLY
NEUTRAL AIR TO WARM AIR ADVECTION...ALTHOUGH SYSTEMS RIDING DOWN
THE BACKSIDE IF THIS NOTABLY STRONG UPPER RIDGE INTO THE GREAT
LAKES REGION MAY TRY TO FORCE A COUPLE OF BACK-DOOR COLD FRONTAL
PASSAGES INTO THE NERN FORECAST ZONES. FOR THE MOST PART...ANY
POPS/WX MENTION IN THE EXTENDED IS RELEGATED TO THE FAR WESTERN
PORTION OF ZONES...UNTIL VERY LATE IN THE PERIOD...WHEN THE
GUIDANCE FROM SOME OF THE LONGER RANGE MODELS SUGGESTS UPPER LEVEL
ENERGY WILL TRY TO WORK EAST ACROSS THE NORTHERN PLAINS KNOCKING
THE UPPER RIDGE DOWN. TEMPERATURES SHOULD BE HOLDING GENERALLY
NEAR TO ABOVE NORMAL FOR MOST OF THE EXTENDED PERIOD.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING SOUTHEAST
ACROSS THE REGION THROUGH THE AFTERNOON WITH A SHORT WAVE TROUGH
AND SURFACE COOL FRONT MOVING THROUGH. EXPECT THESE TO AFFECT ALL
TAF LOCATIONS IN THE VICINITY OR AT THE STATION. WILL AMEND IF
NECESSARY. OTHERWISE...IT SHOULD BE VFR THROUGH TONIGHT AND
SATURDAY MORNING. IT WILL CLEAR THIS EVENING WITH LIGHT WINDS
OVERNIGHT AND SATURDAY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...DORN
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 1, 4:22 AM CDT, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
422 AM CDT FRI JUN 1 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
422 AM CDT FRI JUN 1 2012 /322 AM MDT FRI JUN 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL MOVE
ACROSS THE AREA TODAY. ANY STORMS THAT DEVELOP ARE EXPECTED TO BE
WEAK IN NATURE WITH NO SEVERE STORMS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY
MORNING WITH THE SEVERE STORM THREAT LOW AT THIS TIME. FROM LATE
THIS WEEKEND THROUGH NEXT WEEK...ON AND OFF CHANCES FOR
THUNDERSTORMS ARE IN THE FORECAST...MAINLY FOR WESTERN AND CENTRAL
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, Jun 1, 6:27 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
627 PM CDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 SW WESTPORT           45.62N  98.54W
06/01/2012  E1.00 INCH       BROWN              SD   PUBLIC

&&

EVENT NUMBER ABR1200159

TDK
Local storm report, Jun 1, 6:32 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
632 PM CDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             BATH                    45.47N  98.32W
06/01/2012  E1.00 INCH       BROWN              SD   NWS EMPLOYEE

&&

EVENT NUMBER ABR1200160

TDK
Local storm report, Jun 1, 6:37 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
637 PM CDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             4 W BRITTON             45.79N  97.83W
06/01/2012  E1.00 INCH       MARSHALL           SD   COCORAHS

            HAIL WAS ACCOMPANIED BY ESTIMATED 30-40 MPH WINDS

&&

EVENT NUMBER ABR1200161

RV
Local storm report, Jun 1, 6:42 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
642 PM CDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             6 NE STRATFORD          45.37N  98.21W
06/01/2012  E1.00 INCH       BROWN              SD   PUBLIC

&&

EVENT NUMBER ABR1200162

TDK
Local storm report, Jun 1, 6:59 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
659 PM CDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             6 W BRITTON             45.79N  97.87W
06/01/2012  E1.00 INCH       MARSHALL           SD   PUBLIC

&&

EVENT NUMBER ABR1200163

RV
Local storm report, Jun 1, 7:25 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
725 PM CDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             6 E LANGFORD            45.60N  97.71W
06/01/2012  E1.00 INCH       MARSHALL           SD   PUBLIC

&&

EVENT NUMBER ABR1200164

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:31 PM CDTTornado WarningABRClark29 min
Jun 1, 8:04 PM CDTTornado WarningABRClark26 min
Jun 1, 8:50 PM CDTTornado WarningABRClark, Hamlin25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.